South Carolina, 2025

Flash Flooding and Damaging Wind in South Carolina, August 16, 2025

August 16, 2025 · NWS CHS · 20 events in 3 counties and zones

A weak cold front encountering deep moisture led to slow moving thunderstorms capable of producing heavy rainfall across Southeast South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak cold front encountering deep moisture led to slow moving thunderstorms capable of producing heavy rainfall across Southeast South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 16, 5:59 AM EST, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 5:59 AM EST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
659 AM EDT Sat Aug 16 2025

.SYNOPSIS...
A weak cold front will push south of the area today. High
pressure then builds into the region as Hurricane Erin passes
well offshore to the east through the coming week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weakness in the H5 ridge will shift from the Piedmont toward
the coast later today and tonight. At the surface, a weak
quasi-stationary boundary over/near the area (currently
difficult to distinguish from surface obs) will be forced south
of the Altamaha later today, where it will slowly dissipate
tonight.

Primary concern today is the potential for heavy rainfall given
PWATs around 2.2-2.3 in. and weak lower and mid level flow
leading to slower storm motions. Additionally, Westerly H5 flow
around 15-20 kt could result in modest storm motion parallel to
the surface boundary across SE GA, bringing the potential for
training. Ample instability also exists, but limited DCAPE and
shear will keep the severe threat very low.

CAMs indicate initial convective initiation with enhanced
convergence along the sea breeze across the SC Lowcountry early
afternoon, followed by additional initiation along the I-95
corridor and inland through mid afternoon thanks in part to the
orientation of the boundary. Greatest HREF 2 inch rainfall
probs, around 30-50%, run along and just inland of the US Hwy 17
corridor.

Convective activity shifts to inland GA this evening as coastal
areas get worked over, with diminishing coverage late evening
through the overnight hours. Highs reach into the 90s this
afternoon outside of thunderstorms, with heat indices in the
100-105 range - typical for this time of year - then dip to the
70s tonight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Sunday: As an upper-lvl ridge builds over eastern CONUS, a weak
area of low pressure will meander offshore. With an ample
amount of moisture (PWATs > 2.0") remaining over the Southeast
on Sunday, expect scattered showers and thunderstorms to develop
in the afternoon and evening hours as the seabreeze pushes
inland. The main concern will be localized heavy rainfall on
Sunday as model guidance showcases slow storm motion. Thus, any
storm that trains over an area for an extended period of time
might cause localized flash flooding. Southeast Georgia may see
greater storm coverage as it coincides with the area of greatest
moisture.

Monday and Tuesday: This upper-lvl ridge will continue build into
the region from the north and allow for a drier airmass to take over
and allow for the chance for precipitation to significantly decrease
on Monday and Tuesday. This aforementioned weak low will become
absorbed by Hurricane Erin as it passes to the east of the region on
Tuesday, remaining comfortably well offshore. Additionally, there
will be a noticeable drop in humidity with dewpoints in the lower
70s instead of upper 70s. Expect highs reach into the low to mid
90s, with heat indices staying under Heat Advisory Criteria.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Hurricane Erin will pass to the east of the region throughout the
period and remain well offshore as the system moves north-
northeastward across the Atlantic. Even though Erin will likely
remain offshore, we will still experience impacts from the system. A
large swell associated with Erin will likely cause a long period of
dangerous surf and rip currents as early as Monday. Additionally,
its outer wind field could aid in enhancing weak cold air damming
over the region, keeping temperatures a bit cooler than normal.
Otherwise, high pressure will stick around and allow for
precipitation chances to be below normal for this time of the year.
Another cold front could potentially approach the region by the by
the end of the week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR expected to continue through the morning. Primary aviation
threat today is widespread showers and thunderstorms along the
US Hwy 17 corridor this afternoon. Storms should be widespread,
though timing remains uncertain, so have opted to handle
thunder impacts with TEMPO groups to represent the most likely
timing of impacts. Storms will produce locally heavy rainfall
and the potential for brief IFR visibilities and erratic winds.
Storm coverage wanes later this afternoon and evening, with VFR
prevailing overnight across the SC Lowcountry, but a low chance
of some MVFR ceilings at SAV that are too far out and uncertain
to include in the TAF just yet.

Extended Aviation Outlook: Brief flight restrictions possible
at all terminals with afternoon showers/thunderstorms.

&&

.MARINE...
Through Tonight: Mainly light winds outside of any
storms/outflow that slides over the waters today and tonight.
Seas remain 1-3 ft in mainly modest ESE trade swell.

Sunday through Thursday: High pressure will prevail over the local
waters through early next week, yielding sub-advisory conditions.
Expect north-northeasterly winds at 10 to 15 kts. It could become
quite gusty along the coastline in the afternoon as the sea breeze
pushes inland. Expect seas 2 to 3 ft on Sunday and most of Monday,
until building 4 to 6 ft overnight on Monday as the swell from
Hurricane Erin mixes into the marine zones. It's possible seas will
build 6 to 8 ft on Tuesday afternoon as Erin will be its closest,
still remaining comfortably well offshore, to the region then. This
swell will be on tap throughout most the week and will likely cause
a long period of dangerous surf and rip currents as early as Monday.
Small Craft Advisories will likely be needed for all marine zones on
Monday night as seas begin to ramp up then. Also, High Surf
Advisories will likely be needed as early as Tuesday evening as 8
footers start creeping into surf zones.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...CEB
SHORT TERM...Dennis
LONG TERM...Dennis
AVIATION...CEB/Dennis
MARINE...CEB/Dennis
Hazardous weather outlook, Aug 16, 5:41 AM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
641 AM EDT Sat Aug 16 2025

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-171045-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
641 AM EDT Sat Aug 16 2025

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Extreme Heat

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

In the hours before

Local storm report, Aug 16, 7:43 AM EST, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Charleston SC
843 AM EDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Tstm Wnd Dmg     2 WNW Georgia Southern  32.42N  81.82W
08/15/2025                   Bulloch            GA   Broadcast Media

            The media relayed reports of 4 trees down across
            western Statesboro, mainly from Golf Club Circle to
            Cypress Lake Road, along and west of Veterans Memorial
            Parkway.

&&

Event Number CHS2500901

DPB

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 17:09 UTC.

Open the radar archive at this moment

Event by event

19 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Charleston

When
August 16, 12:07 PM EST to 12:37 PM EST
Where
Charleston County, 0.77 mi SSW of Citadel to 0.68 mi SW of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.791, -79.957

Emergency management reported the intersection Fishburne Street and Hagood Avenue closed due to flooding.

Flash Flood, Charleston

When
August 16, 12:07 PM EST to 12:37 PM EST
Where
Charleston County, 0.09 mi E of Citadel to 0.12 mi ENE of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.800, -79.948

Emergency management reported the intersection of King Street and Huger Street closed due to flooding.

Flash Flood, Charleston

When
August 16, 12:08 PM EST to 12:38 PM EST
Where
Charleston County, 0.16 mi ENE of Citadel to 0.17 mi ENE of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.801, -79.948

Emergency management reported the intersection of Huger Street and Benson Street closed due to flooding.

Flash Flood, Charleston

When
August 16, 12:12 PM EST to 12:42 PM EST
Where
Charleston County, 0.26 mi ENE of Maryville to 0.29 mi NNW of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.801, -79.966

Emergency management reported Gordon Street and Simons Street closed due to flooding.

Flash Flood, Charleston

When
August 16, 12:20 PM EST to 12:50 PM EST
Where
Charleston County, 0.98 mi ESE of Citadel to 1.06 mi N of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.795, -79.934

Emergency management reported East Bay Street between Amherst Street and Chapel Street closed due to flooding.

Flash Flood, Charleston

When
August 16, 12:28 PM EST to 12:58 PM EST
Where
Charleston County, 0.68 mi N of Charleston to 0.8 mi N of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.790, -79.930

Emergency management reported Concord Street and Charlotte Street closed due to flooding.

Flash Flood, Charleston

When
August 16, 12:45 PM EST to 1:15 PM EST
Where
Charleston County, 0.88 mi SSE of Citadel to 0.84 mi SSE of Citadel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.789, -79.942

Emergency management reported Morris Street between Coming Street and Jasper Street closed due to flooding.

Flash Flood, Charleston

When
August 16, 1:04 PM EST to 1:34 PM EST
Where
Charleston County, 0.9 mi WNW of Charleston to 0.93 mi WNW of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.786, -79.944

Emergency management reported Ogier street closed due to flooding.

Flash Flood, Charleston

When
August 16, 1:10 PM EST to 1:40 PM EST
Where
Charleston County, 0.34 mi NNE of Charleston to 0.4 mi N of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.785, -79.929

Emergency management reported the intersection of Washington Street and Society Street closed due to flooding.

Flash Flood, Charleston

When
August 16, 1:16 PM EST to 1:46 PM EST
Where
Charleston County, 0.96 mi WNW of Charleston to 0.94 mi WNW of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.784, -79.946

Emergency management reported the intersection of Ashley Avenue and Calhoun Street closed due to flooding.

Thunderstorm Wind, Dorchester

When
August 16, 1:35 PM EST
Where
Dorchester County, 2.38 mi SSW of Slandsville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.950, -80.250

Emergency management reported a tree down near the intersection of Beach Hill Road and Windward Drive.

Flash Flood, Dorchester

When
August 16, 2:05 PM EST to 2:35 PM EST
Where
Dorchester County, 0.9 mi NE of Slandsville to 0.6 mi NNE of Slandsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.990, -80.220

Dorchester County Emergency Management reported the intersection of Orangeburg Road and Highway 17A impassible due to flooding.

Flash Flood, Beaufort

When
August 16, 2:45 PM EST to 3:15 PM EST
Where
Beaufort County, 1.42 mi NW of Port Royal to 1.34 mi NW of Port Royal
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.384, -80.698

The Beaufort County 911 Call Center reported a car stalled on West Paris Avenue due to a flooded roadway.

Flash Flood, Beaufort

When
August 16, 2:45 PM EST to 3:15 PM EST
Where
Beaufort County, 2.05 mi SSW of Beaufort Co Arpt to 2.25 mi SSW of Beaufort Co Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.391, -80.638

A Beaufort County 911 Call Center reported a car stalled in floodwaters on Distant Island Drive.

Flash Flood, Beaufort

When
August 16, 3:00 PM EST to 3:30 PM EST
Where
Beaufort County, 1.55 mi SE of Shell Pt to 1.52 mi N of Shell Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.382, -80.754

The Beaufort County Sheriff Office reported flooding on Castle Rock Road, the intersection of Broad River Boulevard and Chesterfield Drive, the 100 Block of Broad River Village Drive, the intersection of Savannah Highway and Shell Point Road, and the 200 Block of Admiration Avenue. There was also a motorist assist in floodwaters near the intersection of Robert Smalls Parkway and Castle Rock Road.

Flash Flood, Beaufort

When
August 16, 3:00 PM EST to 3:30 PM EST
Where
Beaufort County, 0.4 mi ENE of Beaufort to 0.46 mi ENE of Beaufort
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.432, -80.674

The Beaufort County Sheriff Office reported a vehicle stalled in floodwaters near the intersection of Charles Street and Craven Street.

Flash Flood, Beaufort

When
August 16, 3:00 PM EST to 3:30 PM EST
Where
Beaufort County, 0.79 mi NNW of Beaufort to 0.71 mi NW of Beaufort
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.441, -80.685

The Beaufort County Sheriff Office reported a vehicle stalled in floodwaters in the 2100 Block Boundary Street.

Flash Flood, Beaufort

When
August 16, 3:00 PM EST to 3:30 PM EST
Where
Beaufort County, 2.01 mi NW of Bluffton to 1.97 mi NW of Bluffton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.249, -80.896

The Beaufort County Sheriff Office reported a vehicle stalled in floodwaters in the 100 Block of H.E. McCracken Circle.

Flash Flood, Beaufort

When
August 16, 3:05 PM EST to 3:35 PM EST
Where
Beaufort County, 1.16 mi ENE of Shell Pt to 1.17 mi ENE of Shell Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.409, -80.753

A public webcam showed two vehicles stalled near the intersection of Highway 170 and Castle Rock Road due to flooding.

Flash Flood, Beaufort

When
August 16, 4:23 PM EST to 4:43 PM EST
Where
Beaufort County, 1.28 mi NE of Shell Pt to 1.15 mi ENE of Shell Pt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.412, -80.754

A public webcam showed another vehicle stalled near the intersection of Highway 170 and Castle Rock Road due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2025Every state in 2025This day in weather historyWarnings in South Carolina, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1292394, 1292395, 1292396, 1292397, 1292398, 1292399, 1292400, 1292401, 1292402, 1292403, 1292430, 1292404, 1292405, 1292406, 1292407, 1292431, 1292432, 1292433, 1292428, 1292429.